Michigan, 2016

Damaging Winds in Michigan, July 21, 2016

July 21, 2016 · NWS MQT · 17 events in 7 counties and zones

An upper disturbance approaching from the west interacted with a very warm and unstable air mass to produce severe thunderstorms over the west half portions of Upper Michigan on the morning of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance approaching from the west interacted with a very warm and unstable air mass to produce severe thunderstorms over the west half portions of Upper Michigan on the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 2:35 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 2:35 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
435 AM EDT THU JUL 21 2016

.SHORT TERM...(Today and tonight)
Issued at 434 AM EDT THU JUL 21 2016

Forecast continues to be tricky, with a large portion of time
dedicated to keeping up with current trends and conditions over the
next several hours.

The large complex of thunderstorms, spanning from the international
border north of DLH into central MN, continues to push east, with
the strongest portion on the northern half of that line where the
cap is weakest. Short term models continue to do a poor job
initializing with this convection, so model forecasts are not a big
help. Think that the complex will shift east through the CWA while
gradually diminishing. Certainly will see potential for convection
along that line to be severe, particularly over the west where
instability/DCAPE is greatest. Significantly uncertain with how this
morning convection will play out toward the eastern side of the CWA.

Next question is how the ongoing convection will impact conditions
this afternoon/evening. A shortwave northeast of the CWA will drop a
cold front into western U.P. late this afternoon, which should be
able to develop at least scattered convection. The best convective
potential looks to be over north central Upper MI closer to the
larger scale ascent with the shortwave, but can't rule out precip
chances across the rest of the area. It does appear that ongoing
convection will clear in time for instability to rebuild, possibly
in the 2,000-4,000 J/kg range (large range given the uncertainty
involved). With around 40kts of effective shear, storms should have
no problem becoming organized. Large hail and damaging winds are the
primary hazards expected. Storms will clear out late this evening,
leaving a dry forecast by late tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM EDT THU JUL 21 2016

Nam shows a strong 500 mb ridge over the plains 12z Fri with a
shortwave north of Lake Superior that move east. A shortwave trough
over the Pacific NW will move over the top of the ridge into the
northern Rockies 12z Sat and head to the northern plains late Sat
night into Sun morning. Isentropic lift and moisture on I310K
surfaces appear across the cwa 12z Sun. Have Friday dry and slowed
pops on Sat down until late Sat afternoon in the west. Have the east
dry for Sat evening and then have pops in after midnight for all of
the cwa with likely pops across the west half of the cwa. Friday
looks really warm and bumped temperatures up a few degrees in some
places due to downslope winds and other change is have dew points
higher earlier in the morning...then bring dry air in slowly.
Otherwise, did not make too many changes to the going forecast.

In the extended, GFS and ECMWF show a 500 mb trough across south
central Canada into the northern Plains 12z Sun that moves a front
through the area on Sun. This trough remains into Mon. Sfc high
pressure is over the area on Tue with the front well south of the
area. Another trough moves into the northern MS river valley 12z Wed
and into the upper Great Lakes. Temperatures will be near normal for
this forecast period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 123 AM EDT THU JUL 21 2016

VFR to high end MVFR conditions are expected through much of the TAF
period. Details for this TAF issuance are difficult to pin down with
exact timing of any showers and thunderstorms as model agreement on
evolution of convection over the Plains is poor. Overall confidence
in any one solution is fairly low, but will include -SHRA and VCTS at
KIWD and KCMX for chances of showers and thunderstorms sliding in
from the west late tonight into Thu morning. VCSH for convection
possibly developing in the afternoon as a weak cold front passes
through the area.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 434 AM EDT THU JUL 21 2016

Aside from the strong convection moving into western Lake Superior
early this morning (see marine warnings/statements for more
details), expect winds to hold below 20 kts through the forecast
period under a relatively weak pressure gradient and high overwater
stability. Warm and humid air will flow across Lake Superior today,
which will allow fog to form, locally dense at times. More fog is
likely late in the weekend as another humid airmass moves over the
Upper Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...Voss
MARINE...Titus
Hazardous weather outlook, Jul 21, 2:37 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 AM EDT THU JUL 21 2016

MIZ001>007-009>014-084-085-221200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME OF
THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAINFALL.

HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON AND
EARLY EVENING ALONG WITH VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT
INDEX VALUES AS HIGH AS 95 TO 102 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED.

LSZ162-240>251-263>267-221200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR
AND INTO THIS EVENING OVER THE EAST HALF. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED BY THE STORMS ON LAKE
SUPERIOR.

THERE WILL BE MORE PATCHY DENSE FOG AWAY FROM THE WARMER NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THESE STORMS COULD BE SEVERE AND CAUSE GUSTY WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED.

LMZ221-248-250-221200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THE THUNDERSTORMS WILL BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THERE COULD ALSO BE A SEICHE GENERATED FROM THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING.
SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CAUSE GUSTY WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The Duluth radar (KDLH), 143 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
July 21, 3:51 AM CST to 3:56 AM CST
Where
Gogebic County, 9.25 mi WNW of Junet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.589, -90.367

The Gogebic County Sheriff reported several trees down along Lake Road near Little Girls Point.

Thunderstorm Wind, Gogebic

When
July 21, 4:16 AM CST to 4:21 AM CST
Where
Gogebic County, 1.04 mi WNW of Wakefield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.478, -89.938

The Gogebic County Sheriff reported trees and power lines down in Wakefield.

Thunderstorm Wind, Ontonagon

When
July 21, 5:20 AM EST to 5:25 AM EST
Where
Ontonagon County, 4.42 mi SSE of Merriweather
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.508, -89.606

There was a public report of several trees down around Lake Gogebic five miles southeast of Merriweather.

Thunderstorm Wind, Gogebic

When
July 21, 4:25 AM CST to 4:40 AM CST
Where
Gogebic County, 12.16 mi N of Connorville
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
46.726, -89.929

Numerous trees were reported down in Porcupine Mountains State Park from thunderstorm winds. A cabin was also reportedly destroyed.

Thunderstorm Wind, Gogebic

When
July 21, 4:30 AM CST to 4:35 AM CST
Where
Gogebic County, 1.51 mi ENE of Verona
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.477, -89.950

The mesonet station at Wakefield measured a thunderstorm wind gust to 59 mph.

Thunderstorm Wind, Ontonagon

When
July 21, 5:35 AM EST to 5:42 AM EST
Where
Ontonagon County, 0.94 mi W of Ontonagon
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
46.870, -89.320

The Ontonagon Emergency Manager reported dozens of trees down in and around the village of Ontonagon, including several down on homes. Power was out in the village for nearly eight hours.

Thunderstorm Wind, Ontonagon

When
July 21, 5:52 AM EST to 5:57 AM EST
Where
Ontonagon County, 0.51 mi S of Mass
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
46.763, -89.079

The Gogebic County Sheriff reported numerous trees down in and around Mass City.

Thunderstorm Wind, Houghton

When
July 21, 5:55 AM EST to 6:02 AM EST
Where
Houghton County, 1.62 mi S of Lake Roland
Measured
78 kt (90 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
46.857, -88.855

The NWS storm survey confirmed extensive tree damage at Emily Lake Campground with over half an acre of trees blown down due to straight line winds estimated to be up to 90 mph. Local reports indicated that the strong winds lasted at least five minutes. Damage included trees down on two campers and one vehicle, but no injuries were reported. The time of the report was estimated from radar.

Thunderstorm Wind, Houghton

When
July 21, 6:04 AM EST to 6:07 AM EST
Where
Houghton County, 0.46 mi N of Beacon Hill
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.137, -88.820

The spotter at Freda measured a thunderstorm wind gust to 63 mph.

Thunderstorm Wind, Houghton

When
July 21, 6:05 AM EST to 6:10 AM EST
Where
Houghton County, 0.94 mi W of Toivola
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.000, -88.770

A spotter reported widespread tree damage from Toivola and Donken to Twin Lakes. Highway M-26 was blocked by fallen trees.

Thunderstorm Wind, Baraga

When
July 21, 6:15 AM EST to 6:20 AM EST
Where
Baraga County, 0.63 mi NNW of Alberta
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.658, -88.475

The Baraga County Sheriff reported numerous trees down across Baraga County. One downed tree was blocking Highway US-41 south of L'anse.

Thunderstorm Wind, Houghton

When
July 21, 6:18 AM EST to 6:23 AM EST
Where
Houghton County, 2.05 mi WNW of Jacobsville
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
46.996, -88.436

There was a delayed report via social media of multiple large trees down or snapped on either side of the Portage Canal near Jacobsville. Some trees were down on vehicles and structures.

Thunderstorm Wind, Iron

When
July 21, 5:25 AM CST to 5:30 AM CST
Where
Iron County, 1.46 mi SSE of Beechwood
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.150, -88.760

The Iron County Sheriff reported trees down near Beechwood.

Thunderstorm Wind, Iron

When
July 21, 5:30 AM CST to 5:35 AM CST
Where
Iron County, 0.48 mi E of Iron River
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.100, -88.640

The Iron County Sheriff reported several trees down in the Iron River area.

Thunderstorm Wind, Marquette

When
July 21, 7:05 AM EST to 7:10 AM EST
Where
Marquette County, 2.03 mi WSW of National Mine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.440, -87.720

Law enforcement reported several trees down blocking Beagle Club Road southwest of National Mine.

Thunderstorm Wind, Marquette

When
July 21, 7:08 AM EST to 7:13 AM EST
Where
Marquette County, 0.48 mi W of Negaunee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
46.500, -87.610

Several sources reported multiple trees and large limbs down across the city of Negaunee.

Thunderstorm Wind, Dickinson

When
July 21, 6:10 AM CST to 6:14 AM CST
Where
Dickinson County, 0.96 mi W of Felch
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
46.000, -87.870

Tree down on Metropolitan Road west of Felch. Time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649547, 649548, 649575, 649692, 649590, 649556, 649549, 649589, 649550, 649552, 649551, 649592, 649553, 649554, 649564, 649586, 649582.